Drugs that contain narcotics such as codeine and tramadol can lead to life-threatening breathing problems in children. Parents are advised to avoid giving their children these medications.
- Increased levels of narcotics in blood will cause an overdose especially because of small body size.
- The labels on any medication containing codeine or tramadol will be changed and strengthened to highlight the potential side effects.
- Nursing mothers are advised against using these drugs to prevent passing unsafe levels to their children through breast milk.
Finally, the FDA said that these drugs should not be used in children 12 to 18 who are obese, suffer from obstructive sleep apnea or have a weakened respiratory system, as they can increase the chances of dangerous breathing problems.
Read the full story here
Mike Dilkes MS FRCS(ORL-HNS), FRCSEd, FRCS
Mike Dilkes ENT is based in Central, North, East and South London. Most of our consultations and treatments are carried out either at The Hospital of St John and St Elizabeth or The London Independent Hospital. The Hospital of St John and St Elizabeth is one of London's biggest and most prestigious private hospitals.
It is in St Johns's Wood, a leafy area of the west end, just north of Harley Street and Regent's Park. The London Independent Hospital is in Stepney Green, hidden away just behind Mile End Road, just to the East of the City of London. Formally The London Jewish Hospital, it is a purpose built modern building with full facilities, beautifully appointed rooms, state of the art laser systems and, in case anything goes wrong (it really shouldn't), a fully covered Consultant 24 hour ward and Intensive Care presence - the only private hospital in London to have this.